Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 1, NWS Wichita, KS

May 1, 201112 counties in Kansas

NWS Wichita, KS issued this frost advisory at May 1, 2011, 2:59 PM CDT for 12 counties in Kansas. It took effect at May 2, 2011, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2011, 2:59 PM CDT (19:59 UTC)
In effect from
May 2, 2011, 4:00 AM CDT
Expired
May 2, 2011, 3:08 AM CDT
In force
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WWUS73 KICT 011959
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT SUN MAY 1 2011

KSZ032-033-047>053-067-068-082-020400-
/O.NEW.KICT.FR.Y.0001.110502T0900Z-110502T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...KINGMAN
259 PM CDT SUN MAY 1 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY. 

* TEMPERATURE...LOWS TONIGHT WILL DROP INTO THE LOWER AND MIDDLE 30S.

* IMPACTS...OUTDOOR VEGETATION MAY NEED TO BE COVERED OVERNIGHT
  TO HELP PROTECT SENSITIVE PLANTS. A WIDESPREAD FREEZE IS NOT
  ANTICIPATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
627 
WWUS73 KICT 020343
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT SUN MAY 1 2011

KSZ032-033-047>053-067-068-082-021400-
/O.CON.KICT.FR.Y.0001.110502T0900Z-110502T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...KINGMAN
1043 PM CDT SUN MAY 1 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT MONDAY. 

* TEMPERATURE...LOWS TONIGHT WILL DROP INTO THE LOWER AND MIDDLE 
  30S.

* IMPACTS...OUTDOOR VEGETATION MAY NEED TO BE COVERED OVERNIGHT 
  TO HELP PROTECT SENSITIVE PLANTS. A WIDESPREAD FREEZE IS NOT 
  ANTICIPATED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
412 
WWUS73 KICT 020808
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT MON MAY 2 2011

...THE FROST ADVISORY THAT WAS IN EFFECT UNTIL 9 AM CDT FOR MOST
OF CENTRAL AND PART OF SOUTH-CENTRAL KANSAS HAS BEEN CANCELLED...

KSZ032-033-047>053-067-068-082-020915-
/O.CAN.KICT.FR.Y.0001.110502T0900Z-110502T1400Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-KINGMAN-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...KINGMAN
308 AM CDT MON MAY 2 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

INCREASING CLOUDINESS WILL INHIBIT SIGNIFICANT COOLING ACROSS
KANSAS EARLY THIS MORNING.

$$

ES

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 1, 2:49 PM CDT, 10 minutes earlier.

Area forecast discussion, May 1, 2:49 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SUN MAY 1 2011

.DISCUSSION...

TONIGHT...NUMEROUS SHOWERS WILL CONTINUE INTO THE EVENING OVER
SOUTHEAST KS...DUE TO PERSISTENT 700-600MB ISENTROPIC
ASCENT/MOISTURE TRANSPORT INTO RIGHT ENTRANCE REGION OF UPPER JET.
DESPITE DECREASING RAIN CHANCES THROUGH THE NIGHT...NEARLY
STATIONARY UPPER JET WILL ALLOW FOR AT LEAST A CHANCE FOR LINGERING
SHOWERS OVER FAR SOUTHEAST KS OVERNIGHT. ATTENTION THEN TURNS TO
FROST CHANCES TONIGHT. WINDS ARE EXPECTED TO GO FAIRLY LIGHT BY THIS
EVENING...AND DEWPOINTS IN THE 20S WILL ALLOW TEMPERATURES TO FALL.
THE BIGGEST CONCERN THOUGH IS THE PRESENCE OF MID/UPPER
CLOUDS...WHICH WOULD TEND TO HAMPER COOLING. HOWEVER...THINKING
MID/HIGH CLOUDS WILL BE THIN ENOUGH FOR TEMPERATURES TO PLUMMET INTO
LOW-MID 30S...GENERALLY NORTH OF A LINE EXTENDING FROM
KINGMAN/HARPER TO NEWTON TO EMPORIA. TEMPERATURES GENERALLY
SOUTHEAST OF THIS LINE SHOULD STAY JUST WARM ENOUGH TO PRECLUDE A
WIDESPREAD FROST DUE TO MORE CLOUDS...BUT COULD SEE SOME PATCHY
FROST. ISSUED A FROST ADVISORY FOR KINGMAN...RENO...HARVEY...MARION
AND CHASE COUNTIES ON NORTH...WITH PATCHY FROST FURTHER SOUTH INTO
SOUTHEAST KS. NOT ANTICIPATING A WIDESPREAD FREEZE BY ANY MEANS DUE
TO MARGINALLY COOL AIRMASS AND WARM GROUND TEMPERATURES.

ADK

MONDAY...
SOUTHEAST KANSAS REMAINS IN THE RIGHT REAR PORTION OF THE UPPER JET
AND ENOUGH LIFT MAY LINGER TO WARRANT CONTINUING A SLIGHT CHANCE FOR
RAIN.  INSTABILITY IS LACKING SO THUNDER WILL NOT BE MENTIONED.  THE
REMAINING SECTIONS OF THE FORECAST AREA WILL BE ENTRENCHED UNDER
SURFACE HIGH PRESSURE AS IT DIVES TO THE SOUTH DURING THE DAY.  EVEN
WITH THE HIGH PRESSURE MOVING THROUGH AT THE SURFACE I EXPECT TO
HAVE A FAIR AMOUNT OF MID TO HIGH LEVEL CLOUDS DUE TO LIFT
ASSICIATED WITH APPROCAHING VORTICITY MAX FROM THE SOUTHWEST.  THE
CLOUDS WILL CONTINUE TO HAMPER ANY MAJOR WARMUP AS HIGHS WILL
STRUGGLE AND ONLY REACH THE UPPER 50S TO LOWER 60S.  ON MONDAY
NIGHT...THE WINDS WILL SUBSIDE AND THE TEMPERATURES WILL DROP INTO
THE MIDDLE 30S.  SOME PATCHY FROST MAY ONCE AGAIN BE POSSIBLE.  WE
MAY HAVE TO MONITOR CLOSELY FOR ANOTHER FROST ADVISORY.

TUESDAY...
HIGH PRESSURE WILL MOVE OFF TO THE SOUTH AS ANOTHER LOW PRESSURE
SYSTEM MOVES ACROSS THE NORTHERN PLAINS.  SOME RESIDUAL MOISTURE
WILL MIGRATE ACROSS THE FORECAST AREA AND SCATTER SOME HIGH CLOUDS
ACROSS THE HORIZON.  A COLD POOL ALOFT MAY ALSO AID IN THE
DEVELOPMENT OF AN AFTERNOON CUMULUS FIELD WITH HEATING.  THE WINDS
WILL ALSO BEGIN TO TURN TO THE SOUTH AND BRING IN SOME RETURN FLOW.
THIS SHOULD ALLOW THE TEMPERATURES TO MODERATE NICELY INTO THE 70S
NORTH CENTRAL WHERE LESS CLOUD COVER WILL PREVAIL TO THE MIDDLE 60S
SOUTHEAST. ON TUESDAY NIGHT...THE SOUTH WINDS WILL KEEP THE LOW
TEMPERATURES IN THE 40S AND THE FROST POTENTIAL WILL BE GONE.

EXTENDED...
A SERIES OF FRONTS WILL MOVE ACROSS THE FORECAST AREA DURING THIS
TIME FRAME.  A WEAK COLD FRONT WILL MOVE INTO THE AREA AND WASH OUT
ON THURSDAY. MODELS TRY AND DEVELOP A WEAK MCS TO THE NORTH AND MOVE
SE ACROSS THE FAR EASTERN SECTIONS.  A STRONGER MORE IMPRESSIVE
SYSTEM WILL MOVE ACROSS THE AREA ON SATURDAY AND GIVE US A LITTLE
BETTER CHANCE FOR THUNDERSTORMS.  THE BEST INSTABILITY WILL LIE TO
THE EAST OF THE KANSAS TURNPIKE.

I AM A BIT INTRIGUED AT THIS POINT FOR A POSSIBLE SEVERE WEATHER
OUTBREAK EARLY NEXT WEEK.  CAPE VALUES AT THIS TIME OVER SOUTHEAST
KANSAS ARE RUNNING UP TO 4600 JOULES PER KILOGRAM.  THOUGH THE
CONVERGENCE ALONG THE BOUNDARY IS NOT VERY STRONG AT THIS TIME.
HOWEVER...IT IS WORTH WATCHING.

THUNDERSTORM CHANCES FRI EVENING, SATURDAY EVENING, AND EVEN LONGER
RANGE ON TUESDAY THE 11TH.

CH

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STRONG 700-600MB ISENTROPIC ASCENT/MOISTURE TRANSPORT INTO RIGHT
ENTRANCE REGION OF UPPER JET SITUATED OVER THE REGION WILL
CONTINUE TO RESULT IN NUMEROUS SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS OVER SOUTHEAST KS THROUGH THE AFTERNOON AND INTO THE
EVENING. KCNU WILL BE MOST AFFECTED...WITH KICT ON THE NORTHWEST
FRINGE OF THE PRECIPITATION. THINKING MVFR CIGS ARE MOST LIKELY AT
KCNU...WHICH COULD DROP BELOW 2000 FT AGL AT TIMES...ALTHOUGH
KEPT CIGS ABOVE 2000 FT AGL FOR NOW. RAIN WILL END THIS
EVENING. SOME HINTS AT MAYBE SOME MVFR CIGS/VSBYS
TONIGHT...ESPECIALLY FOR KCNU-KICT...AS DIURNAL COOLING COUPLES
WITH MOIST LOW-LEVELS FROM TODAY'S RAIN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    37  62  37  69 /  10  10  10  10
HUTCHINSON      34  62  36  70 /  10  10  10  10
NEWTON          35  61  36  68 /  10  10  10  10
ELDORADO        37  61  36  68 /  10  10  10  10
WINFIELD-KWLD   36  61  37  69 /  20  20  10  10
RUSSELL         32  62  37  72 /  10  10  10  10
GREAT BEND      32  62  37  72 /  10  10  10  10
SALINA          34  62  37  71 /  10  10  10  10
MCPHERSON       35  62  36  70 /  10  10  10  10
COFFEYVILLE     40  60  37  67 /  50  30  10  10
CHANUTE         38  60  36  67 /  40  20  10  10
IOLA            38  60  36  67 /  30  20  10  10
PARSONS-KPPF    39  60  35  67 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 9 AM CDT MONDAY FOR KSZ032-033-
047>053-067-068-082.

&&
Hazardous weather outlook, May 1, 10:03 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT SUN MAY 1 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1003 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHEAST
KANSAS. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

PATCHY FROST IS POSSIBLE LATE TONIGHT ACROSS CENTRAL KANSAS. IF
YOU HAVE TEMPERATURE-SENSITIVE PLANTS OR FLOWERS...YOU MAY WANT TO
TAKE MEASURES TO PROTECT THEM OR BRING THEM INDOORS IF POSSIBLE. A
FROST ADVISORY MAY BE ISSUED LATER TODAY...IF CONFIDENCE ON A
WIDESPREAD FROST INCREASES FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE EARLY MONDAY MORNING ACROSS CENTRAL
KANSAS...AND POSSIBLY AREA-WIDE EARLY TUESDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY ACROSS THE
AREA. AT THIS TIME...THE CHANCE FOR ORGANIZED SEVERE WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.